Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 101, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 23, 2006, 4:03 PM EDT for Roanoke County, City of Roanoke, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2006, 4:03 PM EDT (20:03 UTC)
- Expired
- Jun 23, 2006, 4:28 PM EDT
- In force
- 25 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Roanoke, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 30 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 232003 SVRRNK VAC161-770-232100- /O.NEW.KRNK.SV.W.0101.060623T2003Z-060623T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 403 PM EDT FRI JUN 23 2006 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CITY OF ROANOKE IN WEST CENTRAL VIRGINIA SOUTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 500 PM EDT * AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR POAGES MILL...OR ABOUT NEAR BENT MOUNTAIN...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... POAGES MILL... HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3720 8009 3715 8008 3716 7992 3725 7985 $$ DS
2 follow-up statements
000 WWUS51 KRNK 232022 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 420 PM EDT FRI JUN 23 2006 VAC770-232030- /O.CAN.KRNK.SV.W.0101.000000T0000Z-060623T2100Z/ CITY OF ROANOKE VA- 420 PM EDT FRI JUN 23 2006 ...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE IS CANCELLED... THE LATEST TRACK OF THE STORM SUGGESTS IT WILL MISS THE CITY OF ROANOKE TO THE SOUTH. LAT...LON 3720 8000 3716 8000 3716 7992 3721 7988 $$ VAC161-232100- /O.CON.KRNK.SV.W.0101.000000T0000Z-060623T2100Z/ ROANOKE VA- 420 PM EDT FRI JUN 23 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR SOUTHEASTERN ROANOKE COUNTY... AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHEASTERN ROANOKE COUNTY...OR ABOUT NEAR BOONES MILL...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY SOUTH OF THE CITY OF ROANOKE. THE STORM WAS SHOWING SIGNS OF WEAKENING. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3720 8000 3716 8000 3716 7992 3721 7988 $$ DS
000 WWUS51 KRNK 232028 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 427 PM EDT FRI JUN 23 2006 VAC161-232037- /O.CAN.KRNK.SV.W.0101.000000T0000Z-060623T2100Z/ ROANOKE VA- 427 PM EDT FRI JUN 23 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROANOKE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. THEREFORE...THE WARNING HAS BEEN CANCELLED. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4. LAT...LON 3720 8000 3716 8000 3716 7992 3721 7988 $$ DS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:20 PM EDT, 43 minutes earlier.
Area forecast discussion, Jun 23, 3:20 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 320 PM EDT FRI JUN 23 2006 .SHORT TERM /TONIGHT/... 5H TROF AND ASSOCIATED COLD FRONT WILL CONTINUE DROPPING SE TOWARD THE AREA. THE COMBO OF HIGH PWATS/STRONG INSTAB AND CONVERGENCE ALONG PREFRONTAL TROF/OUTFLOW BOUNDARIES WILL RESULT SCATTERED CONVECTION. SOME OF THE STORMS THIS AFTERNOON AND TONIGHT COULD BE STRONG TO SEVERE. THE GREATEST THREAT WILL BE LOCALLY HEAVY RAINS...GUSTY WINDS AND HAIL. AFTER SUNSET THE COVERAGE OF CONVECTION WILL DECREASE AND SOME CLEARING MAY RESULT IN PATCHY FOG OVERNIGHT. && .LONG TERM /SATURDAY THROUGH FRIDAY/... WILL ISSUE AN ESF TO HIGHLIGHT THE POSSIBILITY FOR HEAVY RAINS AND FLOODING. THE POTENTIAL FOR HEAVY RAIN/FLOODING WILL INCREASE OVER THE WEEKEND AS FRONTAL BOUNDARY STALLS OVER THE MOUNTAINS AND DEEPENING SE FLOW DEVELOPS BY SUNDAY. TROPICAL TYPE PWATS COMBO WITH HEATING/WEAK UPSLOPE SUGGESTS SOME TRAINING OF HEAVIER SHRA/TSRA ESPCLY SUNDAY WHEN ONSHORE TRAJECTORY BECOMES BETTER ESTABLISHED. FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH WAS A BLEND OF THE 00Z GFS/ECMWF/NCEP MEAN. UNSETTLED WEATHER WILL CONTINUE INTO EARLY NEXT WEEK. && .AVIATION... MORNING STORMS FROM THE NEW RIVER AND GREENBRIER VALLEYS AND ALLEGHANY HIGHLANDS HELPED BRING DOWN SOME INSTABILITIES IN THIS AREA FOR THIS AFTERNOON. HOWEVER...HEATING AND LEFT-OVER OUT FLOW BOUNDARIES WILL SPARK AFTERNOON CONVECTION. INSTABILITIES HIGHEST ALONG THE NC/VA BORDER WITH HIGHEST FOCUS ALONG THE FOOTHILLS AND INTO THE PIEDMONT. WAVES TRACKING ALONG FRONTAL BOUNDARY IN THE OHIO VALLEY WILL ALSO PROVIDE ENERGY TO IGNITE THESE STORMS. DAMAGING WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY ANY ONE OF THESE STORMS. AFTER SUNSET...A BRIEF BREAK TO SOME AREAS FROM THE THUNDERSTORMS...MAINLY MOUNTAIN SITES. VFR CONDITIONS...OUTSIDE OF THE THUNDERSTORMS. AFTER MIDNIGHT...ANOTHER WAVE ALONG THE FRONT TO BRING CONVECTION BACK INTO THE REGION. SOME EVENING CLEARING AND SATURATED GROUND WILL AID IN PATCHY FOG DEVELOPING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && KK/RCS
Hazardous weather outlook, Jun 23, 3:57 PM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 357 PM EDT FRI JUN 23 2006 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047- WVZ042>045-242000- ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-CAMPBELL- APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER- 357 PM EDT FRI JUN 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS THE REGION. SOME OF THE STORMS COULD BE STRONG TO SEVERE AND CONTAIN LOCALLY HEAVY RAINS...DAMAGING WINDS OR HAIL INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY INTO EARLY NEXT WEEK. LOCALLY HEAVY RAIN OVER ALREADY WET GROUND FROM EARLIER THUNDERSTORMS MAY PRODUCE FLOODING CONDITIONS ALONG AREA CREEKS AND STREAMS...POSSIBLY EVEN MAIN STEM RIVERS. PRESENT INDICATIONS ARE THAT SOME AREAS MAY RECEIVE 2 TO 4 INCHES OF RAINFALL FROM SATURDAY NIGHT INTO EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OR TONIGHT. NCZ004>006-020-VAZ043-044-058-059-242000- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX- CHARLOTTE- 357 PM EDT FRI JUN 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT THIS EVENING AND TONIGHT. SOME OF THE STORMS HAVE THE POTENTIAL TO BE LOCALLY STRONG TO SEVERE WITH HEAVY RAINS...DAMAGING WINDS OR HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST SATURDAY INTO EARLY NEXT WEEK. HEAVY RAINFALL ASSOCIATED WITH THE STRONGER...SLOW MOVING STORMS COULD PRODUCE FLOODING CONDITIONS ALONG AREA CREEKS AND STREAMS...POSSIBLY EVEN MAIN STEM RIVERS. PRESENT INDICATIONS ARE THAT SOME AREAS MAY RECEIVE 1 TO 3 INCHES OF RAINFALL FROM LATE SATURDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.
In the hours before
Special weather statement, Jun 23, 1:40 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 140 PM EDT FRI JUN 23 2006 NCZ018-231830- WATAUGA NC- 140 PM EDT FRI JUN 23 2006 ...STRONG THUNDERSTORMS MOVING THROUGH WATAUGA COUNTY... AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAINS AND GUSTY WINDS...5 MILES SOUTHWEST OF BOONE...OR ABOUT OVER FOSCOE...MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR...LOVILL...SUGAR GROVE AT 150 PM EDT...BOONE...AT 155 PM EDT...SILVERSTONE AT 205 PM EDT...SANDS...RUTHERWOOD AT 215 PM EDT...MEAT CAMP AT 220 PM EDT...DEEP GAP AT 230 PM EDT... EXPECT RAINFALL AMOUNTS OF OVER ONE INCH PER HOUR AS WELL AS WIND GUSTS TO 45 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:34 AM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 41 min |
| Jun 23, 8:19 AM EDT | Severe Thunderstorm Warning | RNK | Bedford | 56 min |
| Jun 23, 6:19 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 56 min |
| Jun 23, 6:20 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 55 min |
| Jun 23, 7:09 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 66 min |
| Jun 23, 7:16 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 59 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.